MAUDE Adverse Event Report: BECTON DICKINSON BD CATHENA 20GX1.25IN STRAIGHT BC; INTRAVASCULAR CATHETER

BECTON DICKINSON BD CATHENA 20GX1.25IN STRAIGHT BC; INTRAVASCULAR CATHETER
Catalog Number 386804
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd cathena 20gx1.25in straight bc had comp fragments / plastic just letting you know that we found a potential defective batch of cathena 20g cannulas.One of our doctors noticed that a piece of plastic detaches or rips off from the cannula when the needle is slightly pulled and pushed backed into it.This could potentially happen while in the vein.I have attached a photo of the affected batch and a cannula with a detached piece of plastic.For the meantime, we have pulled out the affected batch and quarantined them.We only have a few cannulas with different batch numbers and of what little sample i tested with, i couldn¿t find any issues yet.I have informed the ahc, about this and she said she will inform the other wards as well.Ahc has tried calling bd on their customer service and main office numbers but has been unable to reach them as it is the weekend.We will try and have a look at main stores to see if we have stock of ¿unaffected¿ batch.
 
Additional Manufacturer Narrative
Our quality engineer inspected the photos and 13 samples submitted for evaluation.The reported issue of catheter tip integrity was not confirmed upon inspection of the samples.Analysis of the samples showed no damages or defects on the catheter tip; however visible silicone was seen on the cannula.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.The assembly process was reviewed.The cannula is lubricated by dipping it into a silicone lube tank.During dipping, low air flow is blown through the cannula to prevent silicone lube flowing into the cannula.After dipping, the part is raised from the silicone lube tank followed by high pressure air blown through the cannula in combination with an air knife at the cannula bevel to remove the excessive silicone lube.After a series of processes, the catheter subassemblies are set together with the needle hub subassembly.The assembled part then goes through a series of processes and is finally loaded with the needle cover.There could have been silicone accumulated at the surface of the lube tank which might have transferred to the cannula surface during air blowing.After catheter subassemblies are set together with the needle hub subassembly, it is possible for the excess silicone to migrate to the cannula/catheter tip area during transportation or storage.When removing the product from the needle cover, it is likely the silicone could have been transferred from the cannula/catheter to the needle cover.To prevent the defect, revision of the cathena process was completed to include cleaning of the surface of the lube tank and surrounding areas every shift.Training of the production technicians will also be completed on these changes.

Brand Name
BD CATHENA 20GX1.25IN STRAIGHT BC
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key21891769
Report Number2243072-2025-00561
Device Sequence Number12800562
Product Code FOZ
UDI-Device Identifier00382903868049
UDI-Public(01)00382903868049(11)241102(17)271031(10)4304883
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K172506
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386804
Device Lot Number4304883
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2025
Supplement Date Received by Manufacturer05/06/2025
Initial Report FDA Received Date04/23/2025
Supplement Report FDA Received Date05/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown